Tennessee, 2003Damaging Winds in Tennessee, July 28, 2003
July 28, 2003 · NWS OHX · 25 events in 18 counties and zones
25 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 25
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 28, 9:15 AM CST, 3 hours 45 minutes earlier.
Area forecast discussion, Jul 28, 9:15 AM CST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1015 AM CDT MON JUL 28 2003
COOL FRONT CONTINUES TO SLIP SOUTHWARD AND EXTENDS FROM A LOW IN SOUTHERN
KANSAS ACROSS THE SOUTH TIP OF ILLINOIS AND THEN EASTWARD INTO THE
UPPER OHIO VALLEY. CONVECTION AHEAD OF THE FRONT EXTENDS SOUTH OF
THE FRONT THROUGH SOUTHERN ARKANSAS-SOUTHERN KENTUCKY. ORGANIZED
CONVECTIVE ACTIVITY WILL LIKELY MOVE INTO THE MIDSTATE THIS
AFTERNOON AND CONTINUE THROUGH THE EVENING UNTIL THE EFFECTS OF
DAYTIME HEATING WEAR OFF. MODELS APPEAR TO PUSH THE FRONT TO THE
SOUTHERN BORDER AND MAKE IT STATIONARY.
CURRENT ZONE PACKAGE SEEMS TO CAPTURE THESE TRENDS WELL. WHILE THE
OUTLOOK FROM NORMAN DOES NOT MENTION SEVERE STORMS...THE EXPECTED
THERMODYNAMIC PARAMETERS ARE JUICY ENOUGH TO WARRANT MENTION OF
SEVERE TO GUARD AGAINST THE POSSIBILITY OF SEVERE THUNDERSTORM WINDS
OR POSSIBILY HAIL.
NO CHANGES FOR NOW.
.BNA...NONE.
JLM
Hazardous weather outlook, Jul 28, 4:30 AM CST, 8 hours 30 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-291030-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT MON JUL 28 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
A COLD FRONT WILL MOVE SOUTHWARD FROM THE OHIO VALLEY. THIS FRONT
WILL INTERACT WITH THE HEAT AND HUMIDITY ACROSS MIDDLE TENNESSEE TO
PRODUCE THUNDERSTORMS...ESPECIALLY LATE THIS AFTERNOON AND TONIGHT.
A FEW STORMS MAY BECOME SEVERE...WITH DAMAGING WINDS BEING THE MAIN
THREAT. THE GREATEST PROBABILITY FOR THUNDERSTORMS AND SEVERE
WEATHER WILL BE OVER THE NORTH HALF OF THE MID STATE. LOCALLY HEAVY
RAINFALL WILL OCCUR WITH SOME OF THE THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE WILL BE A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS
ON AND OFF THROUGH THE PERIOD. ANOTHER COLD FRONT WILL APPROACH
WEDNESDAY NIGHT AND THURSDAY...INCREASING THE CHANCES FOR
THUNDERSTORMS. THIS FRONT WILL ALSO INCREASE THE CHANCE FOR SEVERE
THUNDERSTORMS WEDNESDAY NIGHT AND THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON AND EVENING.
13
Thunderstorm Wind, Robertson
- When
- July 28, 1:00 PM CST
- Where
- Robertson County, Adams
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.583, -87.067
Sheriff's office reported trees down.
Thunderstorm Wind, Robertson
- When
- July 28, 1:00 PM CST
- Where
- Robertson County, Cross Plains
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.550, -86.700
Sheriff's office reported trees down.
Thunderstorm Wind, Clay
- When
- July 28, 2:00 PM CST
- Where
- Clay County, West Central Portion
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.567, -85.783
Sheriff's office reported trees down along Proctor Creek Road.
Thunderstorm Wind, Smith
- When
- July 28, 2:30 PM CST
- Where
- Smith County, Chestnut Mound
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.200, -85.817
Sheriff's office reported trees down along U.S. Highway 70 in Chestnut Mound.
Thunderstorm Wind, Jackson
- When
- July 28, 2:50 PM CST
- Where
- Jackson County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 36.367, -85.650
TDOT reported several trees were down around the county.
Thunderstorm Wind, Williamson
- When
- July 28, 3:25 PM CST
- Where
- Williamson County, Franklin
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.917, -86.900
EMA office reported a tree was down on McFarland Road.
Thunderstorm Wind, Warren
- When
- July 28, 4:00 PM CST
- Where
- Warren County, Mc Minnville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 35.683, -85.783
TDOT reported a tree was down.
Thunderstorm Wind, Lawrence
- When
- July 28, 4:30 PM CST
- Where
- Lawrence County, Alexander Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.383, -87.283
Trees was blown down near a bridge.
Thunderstorm Wind, Bedford
- When
- July 28, 4:45 PM CST
- Where
- Bedford County, Shelbyville
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.483, -86.467
EMA office reported numerous trees were blown down.
Thunderstorm Wind, Giles
- When
- July 28, 5:00 PM CST
- Where
- Giles County, Pulaski
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 35.200, -87.017
TDOT reported a tree down just west of Pulaski.
Thunderstorm Wind, Montgomery
- When
- July 28, 5:25 PM CST
- Where
- Montgomery County, Clarksville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.533, -87.350
Thunderstorm Wind, Lincoln
- When
- July 28, 5:30 PM CST
- Where
- Lincoln County, Fayetteville
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.150, -86.583
Thunderstorm Wind, Lincoln
- When
- July 28, 5:30 PM CST
- Where
- Lincoln County, Flintville
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.067, -86.433
Thunderstorm Wind, Montgomery
- When
- July 28, 5:30 PM CST
- Where
- Montgomery County, 6 mi NE of Clarksville
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.600, -87.267
Trees were down on Dunlop Lane.
Thunderstorm Wind, Montgomery
- When
- July 28, 5:30 PM CST
- Where
- Montgomery County, Clarksville
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.533, -87.350
2 mobile homes flipped over.
Thunderstorm Wind, Williamson
- When
- July 28, 5:30 PM CST
- Where
- Williamson County, 8 mi S of Franklin
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.800, -86.900
EMA reported a tree was down along I-65 near mile marker 57 near Thompsons Station.
Thunderstorm Wind, Franklin
- When
- July 28, 5:55 PM CST
- Where
- Franklin County, Winchester
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.183, -86.117
Trees were blown down. One tree landed on a house on River Lake Road off Highway 130.
Thunderstorm Wind, Robertson
- When
- July 28, 6:00 PM CST
- Where
- Robertson County, Adams
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.583, -87.067
EMA reported trees were down.
Thunderstorm Wind, Robertson
- When
- July 28, 6:00 PM CST
- Where
- Robertson County, Cedar Hill
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.550, -87.000
EMA reported trees were down.
Thunderstorm Wind, Stewart
- When
- July 28, 6:15 PM CST
- Where
- Stewart County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 36.483, -87.817
TDOT reported several trees were down around the county.
Thunderstorm Wind, Dickson
- When
- July 28, 6:30 PM CST
- Where
- Dickson County, White Bluff
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.117, -87.217
Numerous trees were down near Highway 250 and Highway 48.
Thunderstorm Wind, Cheatham
- When
- July 28, 6:50 PM CST
- Where
- Cheatham County, Ashland City
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 36.283, -87.067
TDOT reported one tree was down along Highway 12 just north of Ashland City.
Thunderstorm Wind, Houston
- When
- July 28, 7:00 PM CST
- Where
- Houston County, Countywide
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.283, -87.767
Sheriff's office reported 10 to 15 trees were down around the county.
Thunderstorm Wind, Humphreys
- When
- July 28, 7:00 PM CST
- Where
- Humphreys County, Countywide
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 36.033, -87.767
TDOT reported trees were down countywide.
Thunderstorm Wind, Davidson
- When
- July 28, 7:15 PM CST
- Where
- Davidson County, Nashville
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 36.133, -86.833
TDOT reported a few trees were down on Maplehurst Ave., Walton Lane, and Old Hickory Blvd.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Kentucky, July 28, 20031 injured · $85,000 · 1 in hail · 12 events
- Flash Flood and Damaging Winds in Tennessee, July 28, 2003$71,000 · 60 kt wind · 8 events
- Flood in Arizona, July 28 to 31, 2003$40,000 · 1 event
- Lightning Strike in Florida, July 28, 20033 injured · 1 event
- Damaging Winds in Missouri, July 28, 2003$30,000 · 55 kt wind · 2 events
- Hail and Damaging Wind in Kansas, July 28, 2003$25,000 · 1 in hail · 3 events
- Dust Storm in Arizona, July 28, 2003$15,000 · 1 event
- Lightning Strike in California, July 28, 20031 injured · 1 event
- Hail and Damaging Winds in Missouri, July 28, 20031.75 in hail · 8 events
- Flash Flood and Hail in Colorado, July 28, 20031 in hail · 4 events
- Tornado in Texas, July 28, 2003$1,000 · F0 · 3 events
- Hail and Damaging Wind in Kansas, July 28, 20031 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373365, 5373366, 5373364, 5373367, 5373750, 5373749, 5373748, 5373369, 5373368, 5373747, 5373374, 5373371, 5373372, 5373375, 5373454, 5373752, 5373370, 5373745, 5373746, 5373751, 5373373, 5373744, 5373742, 5373743, 5373455.